Alert archive / New Jersey / Small Craft Advisories in 2024

Small Craft Advisory 59, NWS Philadelphia/Mount Holly

August 6, 2024

NWS Philadelphia/Mount Holly issued this small craft advisory at Aug 6, 2024, 9:39 AM EDT. It took effect at Aug 6, 2024, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2024, 9:39 AM EDT (13:39 UTC)
In effect from
Aug 6, 2024, 12:00 PM EDT
Expired
Aug 6, 2024, 8:00 PM EDT
In force
8 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

665 
WHUS71 KPHI 061339
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
939 AM EDT Tue Aug 6 2024

ANZ451>453-070000-
/O.NEW.KPHI.SC.Y.0059.240806T1600Z-240807T0000Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
939 AM EDT Tue Aug 6 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds 15 to 20 kt with gusts up to 25 kt expected.

* WHERE...Coastal waters from Manasquan Inlet to Little Egg 
  Inlet NJ out 20 nm, Coastal waters from Little Egg Inlet to 
  Great Egg Inlet NJ out 20 nm and Coastal waters from Great Egg 
  Inlet to Cape May NJ out 20 nm.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
415 
WHUS71 KPHI 061853
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
253 PM EDT Tue Aug 6 2024

ANZ451>453-070000-
/O.CON.KPHI.SC.Y.0059.000000T0000Z-240807T0000Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
253 PM EDT Tue Aug 6 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...South winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...Coastal waters from Manasquan Inlet to Little Egg 
  Inlet NJ out 20 nm, Coastal waters from Little Egg Inlet to 
  Great Egg Inlet NJ out 20 nm and Coastal waters from Great Egg 
  Inlet to Cape May NJ out 20 nm.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
280 
WHUS71 KPHI 062347
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
747 PM EDT Tue Aug 6 2024

ANZ451>453-070100-
/O.EXP.KPHI.SC.Y.0059.000000T0000Z-240807T0000Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
747 PM EDT Tue Aug 6 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds and seas will diminish overnight. A few higher gusts and
locally higher seas are possible in any thunderstorm however. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Aug 6, 6:36 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 6, 6:36 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
636 AM EDT Tue Aug 6 2024

.SYNOPSIS...
A cold front begins to cross through today before stalling over the
Mid-Atlantic into the end of the week. Tropical Storm Debby will
gradually lift north and meander over the Southeast US before
gradually moving towards the Mid-Atlantic Friday into the weekend.
Another cold front from the northwest will approach Friday into
Saturday looking to kick anything left of Debby, the stationary
front, and tropical airmass over the Mid-Atlantic out to sea late
Saturday into Saturday night. High pressure looks to build in Sunday
into the beginning of next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Forecast is mostly on track. Will make some adjustments to
hourly grids based on the latest surface obs, and will bump up
dew points by a couple of degrees, mostly this morning. Also,
some stratus has developed, so will increase cloud cover a bit
this morning.

Otherwise, a hot and humid day on tap for the region ahead of a
cold front approaching from the west. This front will tap into
tropical moisture associated with Tropical Storm Debby to result
in heavy rain and flash flooding late tonight through Wednesday
morning.

Surface high pressure continues to sag south of the region, and
return flow sets up over the area. A cold front across New York
State and into the Ohio Valley will approach the region later
today. South to southwest winds ahead of the front will usher an
increasingly tropical airmass as moisture associated with what
is currently Tropical Storm Debby spreads into the region.
Surface dew points will climb into the mid 70s throughout. High
temperatures today will be quite warm, generally topping off in
the upper 80s to near 90. Max heat index values should top off
in the upper 90s, and should be just shy of Heat Advisory
criteria. Regardless, after the heat on Monday, and the warm
overnight lows, members of vulnerable populations (the sick,
elderly, children) may be susceptible to heat illness. However,
the combination of clouds increasing as that front approaches
and potential convection could keep the highest temperatures
from being realized. Therefore, will not issue a Heat Advisory
for today.

Still. With temperatures in the 80s and dew points in the 70s,
SB CAPE values will be quite high, possibly in excess of 2000
J/kg, and 0-6 km Bulk Shear will increase to 35 to 40 kt as that
front approaches. Strong to scattered severe thunderstorms
producing damaging wind gusts and large hail will develop this
afternoon. Question is timing. 00Z NAM has convection initiating
in the 18Z to 21Z timeframe, while the 00Z GFS is a bit slower,
holding off until the 21Z to 00Z timeframe, and that would be
focused on northern zones. 05Z HRRR is on the slower side, while
the 00Z WRF-ARW is similar to the 00Z NAM. Will bring a stripe
of likely PoPs into the central portion of the forecast are
around 18Z, increasing to categorical by 00Z. It will be in this
timeframe that the threat for severe weather will be highest.
The Storm Prediction Center has southeast Pennsylvania and most
of northern New Jersey under a Slight Risk (2 out of 5) for
Severe weather. While thunderstorms may produce heavy rain and
localized flash flooding as PWATs will be in excess of 2 inches,
the main widespread flooding threat will not really get going
until tonight.

An upper trough will be associated with the surface cold front,
and with Tropical Storm Debby over the Southeast, a Predecessor
Rainfall Event (PRE) will set up over the local area for
tonight through Wednesday morning. With loss of diurnal heating,
the severe threat will diminish by midnight. However, PWATs
will still be in excess of 2 inches. Moderate to heavy rain will
develop over most of southeast Pennsylvania and most of New
Jersey where the Weather Prediction Center has a Moderate Risk
(3 of 4) for Excessive Rain. Between 2 and 3 inches of rain with
locally higher amounts, possibly in excess of 5 inches, will
fall across this area where a Flood Watch is in effect.

The cold front will sag south through the region Wednesday
morning, and the front will get hung up over the Mid-Atlantic.
The focus of heavy rain will sag south into Delmarva and extreme
southeast New Jersey Wednesday morning and possibly into
Wednesday afternoon. Much cooler air filters into the region
with highs on Wednesday generally in the 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Tropical airmass will dominate the region for the short term. Warm
air advection (WAA) Wednesday night will increase in magnitude with
time, tropical moisture will stream into the region. Thursday night
will see the strongest WAA and surge of tropical moisture into the
area of all the short term periods.

Short term will hence be very humid, wet and rainy with plenty of
PoPs. Mainly chance and likely PoPs Wednesday night, with highest
PoPS for our more southeastern areas. PoPS will only increase with
time; mainly likely PoPs across the region by Thursday afternoon and
categorical for Thursday night. The good news is this type of
tropical airmass setup and overall environment shouldn't bring
anything too concerning severe weather wise. The bad news is of
course that the environment will stay favorable for excessive
rainfall leading to flooding concerns. The WPC maintains much of
our region in a MARGINAL risk for excessive rainfall through
the short term, while updating much of southern NJ and northern
Delmarva into a SLIGHT risk Wednesday into Thursday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Strong WAA and tropical moisture surge from the southeastern CONUS
will continue Friday into Saturday regardless whether or not Debby's
circulation remains intact and makes it up to our region. The GFS
remains the outlier solution in having Debby dissipate over land
well to our south sometime Saturday; most other global deterministic
guidance have Debby impacting us a closed, but relatively weak
circulation. Regardless of what occurs, a cold front from the
northwest looks to sweep Debby/what is left of Debby/the
tropical airmass we were in out as early as the later Saturday
or Saturday night time frame. Thereafter, surface high pressure
will look to build in behind the front. We could be looking at
a stretch of dry periods and relatively quiet conditions Sunday
into Tuesday with surface high pressure in control.

While most are eager to know whether or not Debby will impact us as
a closed circulation (e.g., tropical or post-tropical depression),
the forecast story really is not going to change much
regardless of what happens. Strong WAA and tropical moisture
surging into the region will occur regardless, leading to
moderate to heavy rainfall and flooding concerns to continue.
The rainfall and flash flooding potential in this situation is
concerning by itself...the fact that there is flooding concerns
for many periods before the Friday into Saturday time frame is
very concerning. Grounds will likely already be saturated and
rivers/creeks/streams could be running high already beforehand.

Stuck with NBM PoPs for this forecast; categorical PoPs for Friday,
becoming mainly likely for Friday night, continuing to diminish into
Saturday. Dry forecast by Sunday night.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Generally VFR, however, some CIGs around 1000 ft have
developed, and those should burn off by 14Z or so. Sub-VFR
conditions expected in SHRA/TSRA that develop. Low confidence on
timing of when convection will initiate. Converted PROB30
groups to TEMPO groups and kept them for all but KMIV/KACY.
Although TEMPO groups will start at 20 Z to 21Z, there is the
chance that storms may develop starting at 18Z. The strongest
storms will produce wind gusts in excess of 40 kt and hail. SW
winds 5 to 10 kt. Low confidence.

Tonight...IFR or lower in SHRA/TSRA. Rain will be heavy at times. E
to SE winds 5 to 10 kt. Moderate confidence.

Wednesday...Periods of MVFR/IFR conditions in SHRA and scattered
TSRA. E winds 5 to 10 kt. Moderate confidence.

Outlook...

Wednesday night thru Saturday...Periods of IFR/MVFR conditions
expected during showers and tstms with the late afternoon and
evening periods favored. VFR at other times. Fog possible during the
overnights.

&&

.MARINE...
Overall, sub-Small Craft Advisory conditions through Wednesday.
South to southwest develop will range from 10 to 15 kt with
gusts up to 20 kt today, then winds shift to the east-southeast
late tonight through Wednesday as a cold front passes from north
to south through the waters.

VSBY restrictions in showers and thunderstorms starting this
afternoon and into tonight. The strongest thunderstorms will be
capable of wind gusts in excess of 40 kt and small hail. The
thunderstorm threat diminishes tonight, but VSBY restrictions in
showers and scattered thunderstorms, with heavy rain being the
main culprit, are expected tonight through Wednesday.

Outlook...

Wednesday night...Sub-SCA mostly with scattered showers and tstms.

Thursday thru Saturday night...SCA conditions much of the time.
Showers and tstms expected.

Rip Currents...

Today...Southerly winds increase 10-20 mph during the afternoon with
breaking waves 2-3 feet. Southerly winds nearly parallel to the
shore for Monmouth County NJ and Delaware beaches; southerly winds
more onshore elsewhere. There is a MODERATE risk for the development
of dangerous rip currents for Atlantic, Ocean, Cape May Counties in
NJ and a LOW risk for Monmouth County NJ and Delaware beaches.

Wednesday...Breaking waves 2-3 feet for Ocean County NJ and
northwards, 1-2 feet southwards. Though winds will not be as strong
as Tuesday, they will be directly onshore through much of the
period. There is a MODERATE risk for the development of
dangerous rip currents for both the New Jersey Shore and the
Delaware beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch from 2 PM EDT this afternoon through Wednesday
     morning for PAZ054-055-060>062-070-071-101>106.
NJ...Flood Watch from 2 PM EDT this afternoon through Wednesday
     morning for NJZ001-007>010-012>020-026-027.
DE...Flood Watch from 2 PM EDT this afternoon through Wednesday
     morning for DEZ001.
MD...None.
MARINE...None.

&&

SYNOPSIS...Wunderlin
NEAR TERM...MPS
SHORT TERM...Wunderlin
LONG TERM...Wunderlin
AVIATION...MPS/OHara/Wunderlin
MARINE...MPS/OHara/Wunderlin

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:37 AM EDTHeat AdvisoryPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 5 more9 hr
Aug 6, 2:04 PM EDTSpecial Marine WarningPHI56 min
Aug 6, 2:41 PM EDTSevere Thunderstorm WarningPHIOcean19 min
Aug 6, 2:55 PM EDTSpecial Marine WarningPHI65 min
Aug 6, 3:15 PM EDTSpecial Marine WarningPHI60 min
Aug 6, 3:18 PM EDTSevere Thunderstorm WarningPHIMonmouth27 min
Aug 6, 3:21 PM EDTSevere Thunderstorm WarningPHIBurlington23 min
Aug 6, 3:23 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth37 min
Aug 6, 3:45 PM EDTFlash Flood WarningPHIMiddlesex, Monmouth2 hr
Aug 6, 3:49 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth56 min
Aug 6, 4:10 PM EDTSpecial Marine WarningPHI65 min
Aug 6, 4:13 PM EDTFlash Flood WarningPHIMercer, Middlesex, Monmouth8 hr
Aug 6, 4:32 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Somerset43 min
Aug 6, 4:37 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Somerset40 min
Aug 6, 4:55 PM EDTFlash Flood Warning Considerable damage threatPHIMonmouth6 hr
Aug 6, 4:56 PM EDTSevere Thunderstorm WarningPHIOcean49 min
Aug 6, 5:06 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Morris, Somerset54 min
Aug 6, 5:29 PM EDTFlash Flood WarningPHIHunterdon, Middlesex, Morris, Somerset6 hr
Aug 6, 5:36 PM EDTFlash Flood WarningPHIMonmouth, Ocean8 hr
Aug 6, 6:37 PM EDTFlash Flood WarningPHIWarren3 hr
Aug 6, 6:39 PM EDTFlash Flood WarningPHIBurlington, Camden, Gloucester5 hr
Aug 6, 6:46 PM EDTFlash Flood WarningPHIMorris, Somerset4 hr
Aug 6, 6:57 PM EDTFlash Flood WarningPHIWarren3 hr
Aug 6, 7:04 PM EDTFlash Flood WarningPHIBurlington5 hr
Aug 6, 7:24 PM EDTFlash Flood WarningPHIBurlington, Mercer, Middlesex, Monmouth, Ocean5 hr
Aug 6, 4:00 PM EDTSevere Thunderstorm WarningPHIChester, Delaware, Montgomery, Philadelphia47 min
Aug 6, 4:32 PM EDTFlash Flood WarningPHIChester, Delaware, Montgomery8 hr
Aug 6, 7:09 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery48 min
Aug 6, 7:32 PM EDTFlash Flood WarningPHIBerks3 hr

Nearby

Small Craft Advisories in New Jersey, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.